Alert archive / California / Gale Watches in 2023

Gale Watch 21, NWS San Francisco Bay Area, CA

May 30, 2023

NWS San Francisco Bay Area, CA issued this gale watch at May 30, 2023, 2:34 AM PDT. It took effect at May 31, 2023, 9:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 30, 2023, 2:34 AM PDT (09:34 UTC)
In effect from
May 31, 2023, 9:00 AM PDT
Expired
May 30, 2023, 2:10 PM PDT
In force
Issued by
NWS San Francisco Bay Area, CA

The text

As transmitted.

041 
WHUS76 KMTR 300934
MWWMTR

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Francisco Bay Area
234 AM PDT Tue May 30 2023

PZZ570-301745-
/O.NEW.KMTR.SC.Y.0105.230530T2200Z-230531T1600Z/
/O.NEW.KMTR.GL.A.0021.230531T1600Z-230531T2200Z/
Waters from Point Arena to Point Reyes 10-60 NM-
234 AM PDT Tue May 30 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 AM PDT WEDNESDAY...
...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, northwest winds 20 to 30 kt
  with gusts up to 35 kt and seas 8 to 10 ft expected. For the
  Gale Watch, northwest winds 20 to 30 kt with gusts over 35 kt 
  and seas 9 to 14 ft possible.

* WHERE...Waters from Point Arena to Point Reyes 10-60 NM.

* WHEN...For the Small Craft Advisory, from 3 PM this afternoon 
  to 9 AM PDT Wednesday. For the Gale Watch, from Wednesday 
  morning through Wednesday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ571-301745-
/O.NEW.KMTR.SC.Y.0105.230531T0400Z-230531T2200Z/
Waters from Point Reyes to Pigeon Point 10-60 NM-
234 AM PDT Tue May 30 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 PM
PDT WEDNESDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 7 to 12 ft expected.

* WHERE...Waters from Point Reyes to Pigeon Point 10-60 NM.

* WHEN...From 9 PM this evening to 3 PM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ540-301745-
/O.NEW.KMTR.SC.Y.0105.230531T1600Z-230531T2200Z/
Coastal Waters from Point Arena to Point Reyes California out to
10 nm-
234 AM PDT Tue May 30 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM TO 3 PM PDT
WEDNESDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt 
  expected.

* WHERE...Coastal Waters from Point Arena to Point Reyes 
  California out to 10 nm.

* WHEN...From 9 AM to 3 PM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sanfrancisco
2 follow-up statements
190 
WHUS76 KMTR 301525
MWWMTR

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Francisco Bay Area
825 AM PDT Tue May 30 2023

PZZ570-302330-
/O.CON.KMTR.SC.Y.0105.230530T2200Z-230531T1600Z/
/O.CON.KMTR.GL.A.0021.230531T1600Z-230531T2200Z/
Waters from Point Arena to Point Reyes 10-60 NM-
825 AM PDT Tue May 30 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 AM PDT WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, northwest winds 20 to 30 
  kt with gusts up to 35 kt and seas 8 to 10 ft expected. For 
  the Gale Watch, northwest winds 20 to 30 kt with gusts up to 
  35 kt and seas 9 to 14 ft possible.

* WHERE...Waters from Point Arena to Point Reyes 10-60 NM.

* WHEN...For the Small Craft Advisory, from 3 PM this afternoon 
  to 9 AM PDT Wednesday. For the Gale Watch, from Wednesday 
  morning through Wednesday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ571-302330-
/O.CON.KMTR.SC.Y.0105.230531T0400Z-230531T2200Z/
Waters from Point Reyes to Pigeon Point 10-60 NM-
825 AM PDT Tue May 30 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 3 PM PDT WEDNESDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 7 to 12 ft expected.

* WHERE...Waters from Point Reyes to Pigeon Point 10-60 NM.

* WHEN...From 9 PM this evening to 3 PM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ540-302330-
/O.CON.KMTR.SC.Y.0105.230531T1600Z-230531T2200Z/
Coastal Waters from Point Arena to Point Reyes California out to
10 nm-
825 AM PDT Tue May 30 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 3 PM PDT
WEDNESDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt 
  expected.

* WHERE...Coastal Waters from Point Arena to Point Reyes 
  California out to 10 nm.

* WHEN...From 9 AM to 3 PM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sanfrancisco
708 
WHUS76 KMTR 302110
MWWMTR

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Francisco Bay Area
210 PM PDT Tue May 30 2023

PZZ570-310515-
/O.EXT.KMTR.SC.Y.0105.230530T2200Z-230531T1000Z/
/O.UPG.KMTR.GL.A.0021.230531T1600Z-230531T2200Z/
/O.NEW.KMTR.GL.W.0032.230531T1000Z-230601T1000Z/
Waters from Point Arena to Point Reyes 10-60 NM-
210 PM PDT Tue May 30 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PDT WEDNESDAY...
...GALE WARNING IN EFFECT FROM 3 AM WEDNESDAY TO 3 AM PDT
THURSDAY...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25 
  kt with gusts up to 30 kt and seas 6 to 11 ft expected. For 
  the Gale Warning, northwest winds 20 to 30 kt with gusts up to 
  40 kt and seas 10 to 15 ft expected.

* WHERE...Waters from Point Arena to Point Reyes 10-60 NM.

* WHEN...For the Small Craft Advisory, until 3 AM PDT Wednesday. 
  For the Gale Warning, from 3 AM Wednesday to 3 AM PDT Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ571-310515-
/O.CON.KMTR.SC.Y.0105.230531T0400Z-230531T2200Z/
/O.NEW.KMTR.GL.W.0032.230531T2200Z-230601T1000Z/
Waters from Point Reyes to Pigeon Point 10-60 NM-
210 PM PDT Tue May 30 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 3 PM PDT WEDNESDAY...
...GALE WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 3 AM PDT
THURSDAY...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25 
  kt with gusts up to 30 kt and seas 8 to 13 ft expected. For 
  the Gale Warning, northwest winds 20 to 30 kt with gusts up to 
  40 kt and seas 10 to 14 ft expected.

* WHERE...Waters from Point Reyes to Pigeon Point 10-60 NM.

* WHEN...For the Small Craft Advisory, from 9 PM this evening to 
  3 PM PDT Wednesday. For the Gale Warning, from 3 PM Wednesday 
  to 3 AM PDT Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ575-310515-
/O.EXB.KMTR.SC.Y.0105.230531T1000Z-230531T2200Z/
/O.NEW.KMTR.GL.W.0032.230531T2200Z-230601T1000Z/
Waters from Pigeon Point to Point Pinos 10-60 NM-
210 PM PDT Tue May 30 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 3 PM PDT
WEDNESDAY...
...GALE WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 3 AM PDT
THURSDAY...

* WHAT...For the Small Craft Advisory, northwest winds 10 to 20 
  kt with gusts up to 30 kt and seas 8 to 10 ft expected. For 
  the Gale Warning, northwest winds 15 to 25 kt with gusts up to 
  35 kt and seas 8 to 13 ft expected.

* WHERE...Waters from Pigeon Point to Point Pinos 10-60 NM.

* WHEN...For the Small Craft Advisory, from 3 AM to 3 PM PDT 
  Wednesday. For the Gale Warning, from 3 PM Wednesday to 3 AM 
  PDT Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ540-310515-
/O.EXT.KMTR.SC.Y.0105.230531T1000Z-230531T2200Z/
/O.NEW.KMTR.GL.W.0032.230531T2200Z-230601T1000Z/
Coastal Waters from Point Arena to Point Reyes California out to
10 nm-
210 PM PDT Tue May 30 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 AM TO 3 PM PDT
WEDNESDAY...
...GALE WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 3 AM PDT
THURSDAY...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25 
  kt with gusts up to 30 kt and seas 8 to 10 ft expected. For 
  the Gale Warning, northwest winds 20 to 30 kt with gusts up to 
  35 kt and seas 7 to 12 ft expected.

* WHERE...Coastal Waters from Point Arena to Point Reyes 
  California out to 10 nm.

* WHEN...For the Small Craft Advisory, from 3 AM to 3 PM PDT 
  Wednesday. For the Gale Warning, from 3 PM Wednesday to 3 AM 
  PDT Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ576-310515-
/O.EXB.KMTR.SC.Y.0105.230531T2200Z-230601T1000Z/
Waters from Point Pinos to Point Piedras Blancas 10-60 NM-
210 PM PDT Tue May 30 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM WEDNESDAY TO 3 AM PDT
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 7 to 11 ft expected.

* WHERE...Waters from Point Pinos to Point Piedras Blancas 10- 
  60 NM.

* WHEN...From 3 PM Wednesday to 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ545-310515-
/O.EXB.KMTR.SC.Y.0105.230531T2200Z-230601T1000Z/
Coastal Waters from Point Reyes to Pigeon Point California out to
10 nm-
210 PM PDT Tue May 30 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM WEDNESDAY TO 3 AM PDT
THURSDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 6 to 11 ft expected, resulting in hazardous conditions 
  near harbor entrances.

* WHERE...Coastal Waters from Point Reyes to Pigeon Point 
  California out to 10 nm.

* WHEN...From 3 PM Wednesday to 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

PZZ560-310515-
/O.EXB.KMTR.SC.Y.0105.230531T2200Z-230601T1000Z/
Coastal Waters from Pigeon Point to Point Pinos California out to
10 nm-
210 PM PDT Tue May 30 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM WEDNESDAY TO 3 AM PDT
THURSDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt 
  expected.

* WHERE...Coastal Waters from Pigeon Point to Point Pinos 
  California out to 10 nm.

* WHEN...From 3 PM Wednesday to 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sanfrancisco

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this gale watch went out at May 29, 10:34 PM PDT, 4 hours earlier.

Area forecast discussion, May 29, 10:34 PM PDT, 4 hours before
Area Forecast Discussion
National Weather Service San Francisco CA
1034 PM PDT Mon May 29 2023

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 143 PM PDT Mon May 29 2023

Temperatures continue to look to be on the below normal side over
the next few days as continued troughing dampens any chance at
warming up until the weekend. Stratus will continue to be present
at coastal areas through the nights and early morning, before
clearing later in the day. A slight warm-up expected late in the
week.

&&

.UPDATE...
Issued at 750 PM PDT Mon May 29 2023

Not much in the ways of active weather this evening. Outside of
our forecast area, however, portions of the Sierra and northern
coastal ranges had some thunderstorm activity earlier this
evening. The Central Coast and Bay Area region did not have the
instability to support tstorm activity, but we did have stratus!
Because of lingering stratus over Sonoma County today, one of the
coldest spots was Santa Rosa with a high of 61. Elsewhere,
temperatures this afternoon peaked in the mid to upper 60s to low
70s. Low clouds and drizzle along favored coastal terrain will
again be the story tonight into Tuesday morning. No forecast
updates needed at this time.

&&

.SHORT TERM...
(This evening through Wednesday) Issued at 143 PM PDT Mon May 29
2023

A glance at satellite imagery this afternoon shows stratus
lingering in the North Bay, near Santa Rosa and
Petaluma, and Monterey Bay region. Elsewhere, the stratus has
mixed out, lending to mostly clear skies. The cutoff low that has
pestered the region the last few days continues to hang around,
but has made its way far enough south to be sitting off the
Monterey/ San Louis Obispo county coast. As it does so, it will
continue to keep temperatures cool and below normal, similar to
what we've seen the past few days. It is not until mid to later
week that it is expected to exit off to the southeast.

That being said, continue to expect high temperatures near the
coast to remain in the upper 50s to mid 60s, with inland regions
reaching closer to low 70s. Low temperatures range from the upper
40s to low 50s. Near the coast, the stratus is expected to
continue in the same pattern we have seen: robust and extending
inland overnight, then generally clearing and mixing out in the
late afternoon. Drizzle remains a possibility closest to the Big
Sur coast.

&&

.LONG TERM...
(Thursday through Sunday) Issued at 143 PM PDT Mon May 29 2023

Towards the end of the week, in the Thursday and Friday time
range, models seem to be in better agreement as to temperatures
gradually beginning to warm up as slight ridging begins to build
in. Ridging looks to be most amplified Saturday, lending to the
warmest temperatures of the week, bringing them closer to averages
for this time of year. However, another low looks to move in
beyond this, helping to break down the ridge and reduce
temperatures again to below-normal for the first portion of June.
Current CPC outlooks concur, placing much of the region under
below-normal temperatures through at least the next fourteen days.

&&

.AVIATION...
(06Z TAFS)
Issued at 1033 PM PDT Mon May 29 2023

Nighttime satellite imagery shows a mix of high clouds and low level
clouds. Unfortunately this makes it difficult to see how the low
clouds are progressing inland. Based on observations, mix of VFR and
MVFR conditions prevail with KSTS, KMRY, and KSNS currently under
MVFR conditions. MVFR conditions expected to become more
widespread, moving inland to more terminals as as deep marine
layer persists. Timing of arrival is still of low to moderate
confidence with weaker onshore gradient and upper level low all at
play. Higher confidence exists for later stratus arrival (after
10z), where there is most model agreement. However, cannot rule
out an earlier arrival of stratus. Will continue to monitor.
Stratus clearing time expected around 17-18z.

Vicinity of SFO...FEW low clouds around 2500 feet with diminished SW
winds currently. Pushed back timing of arrival for MVFR cigs even
later for 06z tafs based on current guidance, but confidence is
still low to moderate. If stratus does move over terminal after 10-
11z, cigs will last through 18z. lasting through 18z. VFR expected
Tuesday late morning with WSW winds becoming breezy in the
afternoon with gusts up to 20 knots.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...MVFR at KSNS and KMRY expected to
continue through the night. VFR expected after 18z with onshore
flow around 8 to 15 knots returning in the afternoon Tuesday.

&&

.MARINE...
(Tonight through next Saturday)
Issued at 1033 PM PDT Mon May 29 2023

Light southerly winds continue through the night, turning
northwesterly Tuesday morning for the northern waters, afternoon
for the southern waters, as a low moves ashore. Increasing winds
through midweek create steeper wind driven waves. Light
northwesterly swell around 14 to 16 seconds persists through
midweek.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.
&&

UPDATE...McCorkle
SHORT TERM...AC
LONG TERM....AC
AVIATION...McCorkle/DialH
MARINE...DialH

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:34 AM PDTSmall Craft AdvisoryMTR5 days
May 30, 2:10 PM PDTGale WarningMTR61 hr

Nearby

Gale Watches in California, 2023Every gale watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.